Nebraska, 2019

Flash Flood and Hail in Nebraska, August 1, 2019

August 1, 2019 · NWS CYS · 3 events in 2 counties and zones

Severe storms moved across Banner and Kimball Counties in the Nebraska Panhandle producing quarter inch hail some of which stripping area corn stalks. The heavy rain and hail from these storms producing flash flooding issues washing away a driveway and creating craters in the roadway.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe storms moved across Banner and Kimball Counties in the Nebraska Panhandle producing quarter inch hail some of which stripping area corn stalks. The heavy rain and hail from these storms producing flash flooding issues washing away a driveway and creating craters in the roadway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 1, 10:25 AM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 1, 10:25 AM MST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1125 AM MDT Thu Aug 1 2019

.SHORT TERM...(Today and tonight)
Issued at 410 AM MDT Thu Aug 1 2019

The overnight WV/IR imagery loop indicated the center of the upper
level ridge near the TX/OK Panhandles. Copious subtropical moisture
was streaming northeast from the Southwest CONUS into the central
Rockies and high plains. A backdoor cool front that moved through
southeast WY and the NE Panhandle early Wednesday was stalled along
the WY/CO Front Range. A weak shortwave riding northeast through
central/eastern WY was producing isolated showers/thunderstorms.
Storms in eastern Niobrara County were producing locally heavy
rainfall. Skies were partly to mostly cloudy with temperatures
from the mid 50s to upper 60s. Prevailing winds were variable less
than 10 mph. Some patchy mist/fog will be possible along the
Cheyenne Ridge early this morning.

Forecast concerns during the next 12 to 18 hours will be the threat
for severe thunderstorms and potential for heavy rainfall/flash
flooding.

Ongoing convection over portions of east/south-central WY will
persist this morning with weak shortwave energy interacting with
Front Range boundary. A stronger shortwave arrives this afternoon,
sparking more widespread convection. East/northeast upslope low
level flow, increasing instability and surface convergence in the
vicinity of the Front Range will aid in convective initiation.
MUCAPEs increasing to 1500-2500 j/kg and 0-6km shear to 35 kt east
of the Laramie Range will result in isolated strong to severe
convection producing hail up to one inch in diameter and wind
gusts of 50 to 60 mph. Storm motions will be slower, with the
possibility of echo training. Ample moisture along and east of the
Laramie Range with precipitable water values of 1.0-1.4 inches
will yield hourly rainfall rates in excess of an inch per hour.
This heavy rainfall may lead to localized flash flooding. The
Flash Flood Watch for this afternoon and evening was extended
south to the CO border in the NE Panhandle, including Banner,
Kimball and Cheyenne counties. Shower/thunderstorm activity will
decrease in coverage/intensity late tonight over the high plains.

.LONG TERM...(Friday through Wednesday)
Issued at 330 AM MDT Thu Aug 1 2019

The center of upper level high pressure over the southern Rockies
shifts westward to the Four Corners by Saturday, along with the
subtropical moisture plume. Consequently, the diurnal convection
coverage will decrease to isolated and be concentrated over the
higher terrain of southeast Wyoming this weekend. With lesser
shower/thunderstorm activity, daytime temperatures will warm back
into the 80s and lower 90s.

Periodic shortwaves ejecting east from a upper low off the Pacific
Northwest coast will flatten the Four Corners upper ridge somewhat,
along with a return of monsoonal moisture. Increasing instability
will yield scattered mainly afternoon and evening showers and
thunderstorms and slightly cooler daytime temperatures Monday
through Wednesday. The probability of severe weather will be low
with weak shear.

&&

.AVIATION...(For the 18Z TAFS through Friday morning)
Issued at 1125 AM MDT Thu Aug 1 2019

Current KCYS radar loop shows mainly scattered rain showers across
most of southeast Wyoming and western Nebraska late this morning,
with a few embedded thunderstorms across the northern NE panhandle.
All models indicate shower and thunderstorm activity increase in
coverage and intensity by the middle of this afternoon through late
this evening. Thunderstorms should develop near KLAR and KCYS
between 19z to 21z, and then move east across the Nebraska terminals
between 22z to 02z Friday. Very heavy rainfall and frequent
lightning are the primary concerns with IFR conditions possible in
the heaviest thunderstorms. Once this activity moves into central
Nebraska, another round of fog is possible for KSNY, KBFF, and KAIA
by 12z Friday morning.

&&

.FIRE WEATHER...
Issued at 252 AM MDT Thu Aug 1 2019

High pressure aloft centered over the southern High Plains will
funnel subtropical moisture into the districts through Friday. Low
level easterly upslope flow and instability will yield numerous
showers and thunderstorms. Slow storm motions will result in periodic
heavy wetting rainfall along and east of the Laramie Range this
afternoon and evening. The high pressure center will begin to shift
westward to the Four Corners by Saturday, with shower and thunderstorm
coverage decreasing to isolated this weekend. Fire weather concerns
will be minimal owing to wet fuels and high relative humidity through
Friday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...Flash Flood Watch from noon MDT today through this evening for
     WYZ101-102-108.

NE...Flash Flood Watch from noon MDT today through this evening for
     NEZ002-003-019>021-054-055-095-096.

&&

SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...TJT
FIRE WEATHER...MAJ
Hazardous weather outlook, Aug 1, 10:15 AM MST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1115 AM MDT Thu Aug 1 2019

WYZ104-105-109>115-020930-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
1115 AM MDT Thu Aug 1 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and a few thunderstorms are expected this
afternoon, decreasing in coverage this evening. Some of the storms
may produce brief moderate to heavy rainfall, small hail and gusty
outflow winds.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated afternoon and evening thunderstorms Friday through Sunday
will become more scattered Monday through Wednesday. Severe weather
is not expected.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
020930-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
1115 AM MDT Thu Aug 1 2019

This hazardous weather outlook is for the western Nebraska
Panhandle...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous showers and thunderstorms are expected this
afternoon into this evening.  A few storms may be strong to severe
across the high plains with hail gusty outflow winds the main
threats.  Ample moisture in the atmosphere and may yield rainfall
rates in excess of an inch per hour. This may lead to localized
flash flooding. A Flash Flood Watch is in effect this afternoon and
evening for portions of southeast Wyoming and all of the western
Nebraska Panhandle.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Widely scattered afternoon and evening thunderstorms will develop
over the higher terrain of southeast Wyoming mainly Saturday and
Sunday.  Afternoon and evening thunderstorm chances will increase
Monday through Wednesday. The threat for severe weather is low.

.Spotter information statement...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 1, 1:00 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
200 PM MDT Thu Aug 1 2019

NEZ019>021-012045-
Scotts Bluff NE-Morrill NE-Banner NE-
200 PM MDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCOTTS BLUFF...
SOUTHWESTERN MORRILL AND NORTHEASTERN BANNER COUNTIES UNTIL 245 PM
MDT...

At 200 PM MDT, Doppler radar was tracking a strong thunderstorm near
Harrisburg, or 21 miles south of Scottsbluff, moving northeast at 15
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Harrisburg and McGrew.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4147 10369 4157 10378 4182 10345 4145 10324
TIME...MOT...LOC 2000Z 236DEG 14KT 4156 10363

Trudel

The radar

The Cheyenne radar (KCYS), 117 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Banner

When
August 1, 1:40 PM MST
Where
Banner County, 15.02 mi ESE of Harrisburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.470, -103.470

Hail stripped corn stalks in area fields.

Hail, Kimball

When
August 1, 3:08 PM MST
Where
Kimball County, Dix
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.230, -103.490

Flash Flood, Banner

When
August 1, 3:15 PM MST to 4:15 PM MST
Where
Banner County, 5.1 mi ESE of Harrisburg to 4.56 mi ESE of Harrisburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.520, -103.650

Resident driveway was washed out completely from flood waters creating over one foot craters in roadway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838958, 838959, 838960.